Funnel Cloud, San Juan
- When
- June 28, 11:10 AM MST
- Where
- San Juan County, 5.63 mi ESE of Monticello
- Reported by
- Trained Spotter
- Coordinates
- 37.850, -109.250
A funnel cloud was spotted from Monticello looking towards the Abajo Mountains.
The prolonged North American Monsoon pattern prevailed across eastern Utah with abundant moisture present as precipitable water values trended well above normal. Additionally, morning sunshine allowed the atmosphere to rapidly destabilize over the higher terrain.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GJT wrote it up.
The prolonged North American Monsoon pattern prevailed across eastern Utah with abundant moisture present as precipitable water values trended well above normal. Additionally, morning sunshine allowed the atmosphere to rapidly destabilize over the higher terrain. As a result, another round of strong thunderstorms developed across the region. One storm in San Juan County produced a funnel cloud.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jun 28, 10:51 AM MST, 19 minutes earlier.
Area Forecast Discussion National Weather Service Grand Junction CO 1151 AM MDT Tue Jun 28 2022 .SHORT TERM...(Today through Wednesday) Issued at 244 AM MDT Tue Jun 28 2022 Today will not be much different than yesterday as far as sensible weather. The high pressure centered just to our west will continue to gradually drift southward allowing for weak westerly flow. One difference is that there may be a slight down tick in the PWATs. This could result in slightly less coverage of convection this afternoon. Still expect showers and storms to fire on the high terrain around mid day. Some storms may move from over the valleys while some dissipate. Like previous days there is still a potential for heavy rainfall out of the stronger cells given the moisture in place. Gusty outflow winds are possible as well. The San Juans and portions of southwest Colorado remain the place with the highest chances for storms today. The westerly flow looks to usher in slightly warmer temperatures so highs may increase by about 5 degrees from yesterday. This evening most of the convection will dissipate after sunset. Over the course of tonight and tomorrow the high becomes centered over AZ and NM allowing for better moisture advection from the pool across the Desert Southwest. This is mainly due to a low pressure system moving into the Pacific Northwest. While it is expected to track well north of the area we will see some influence from that system here. Deeper moisture will finally reach portions of northeast Utah and Northwest Colorado. That along with some confluent midlevel flow will result in a focus of convection in these areas. Showers and storms are still expect to develop in the higher terrain elsewhere. Soundings reveal that lapse rates will be steeper near the WY state line, which is also contributing to higher chances there. That coupled with increased in flow from the passing wave may allow for some brief organization resulting in small hail and gusty outflow winds. Of course localized heavy rainfall is still possible across the area as well. Tomorrow night moisture advection continues across the region and the models show precipitation lasting into the overnight hours for some locations. .LONG TERM...(Wednesday night through Monday) Issued at 244 AM MDT Tue Jun 28 2022 By Thursday the high pressure parks over west Texas as the shortwave passes to our north. With the continuation of favorable flow moisture will be in place to support more widespread coverage of showers and storms most of the day and into Thursday night. With PWATs in the range of 0.6 to 1.0 inches the potential for heavy rainfall increases. This could also be enhanced by cell training with the expanded coverage. On Friday we may see a down tick in moisture behind the departing wave, but still sufficient for scattered convection. The same could be said for Saturday. On Sunday and Monday the next low pressure system moves into the Pacific Northwest and extends down over California. This will result in another increase in the southwest flow over our region, and therefore another moisture surge. Expect scattered to widespread convection on these two days and possibly the overnight periods as well. Details will have to be ironed out as we get closer. The models do agree that a ridge builds over the Inter Mountain West as that low pressure system moves into southern Canada. The differences between the models at this time range are with how this may disrupt the monsoon moisture. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1151 AM MDT Tue Jun 28 2022 Residual moisture will fuel scattered showers and thunderstorms over the higher terrain between now and through 03Z this evening. Some storms may drift into the valleys, potentially impacting KDRO this afternoon. Otherwise, VFR conditions will prevail at TAF sites through the period. Storms today will be capable of producing gusty winds, lightning and ILS ceilings. Brief MVFR could be possible as well. Showers and storms will redevelop as early as 15Z on Wednesday and continue to increase throughout the day, particularly impacting areas north of I-70. && .GJT WATCHES/WARNINGS/ADVISORIES... CO...None. UT...None. && SHORT TERM...KJS LONG TERM...KJS AVIATION...TGJT
Hazardous Weather Outlook National Weather Service Grand Junction CO 257 AM MDT Tue Jun 28 2022 COZ001>014-017>023-UTZ022>025-027>029-290900- Lower Yampa River Basin-Central Yampa River Basin- Roan and Tavaputs Plateaus-Elkhead and Park Mountains- Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor- Central Colorado River Basin-Grand and Battlement Mesas- Gore and Elk Mountains/Central Mountain Valleys- Central Gunnison and Uncompahgre River Basin- West Elk and Sawatch Mountains-Flat Tops- Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide- Northwest San Juan Mountains-Southwest San Juan Mountains- Paradox Valley/Lower Dolores River- Four Corners/Upper Dolores River-Animas River Basin- San Juan River Basin-Southeast Utah-Eastern Uinta Mountains- Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat- La Sal and Abajo Mountains-Canyonlands/Natural Bridges- 257 AM MDT Tue Jun 28 2022 This hazardous weather outlook is for eastern Utah and western Colorado. .DAY ONE...Today and Tonight Scattered showers and thunderstorms are expected this afternoon. Gusty outflow winds and brief heavy rainfall is possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Monsoon moisture will continue to fuel daily showers and thunderstorms this week. Chances will increase each day and as a result so will the heavy rainfall potential. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
718 AM MDT TUE JUN 28 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM HAIL 7 NW PAGOSA SPRINGS 37.34N 107.11W
06/27/2022 E0.30 INCH ARCHULETA CO PUBLIC
PEA-SIZED HAIL FELL ACROSS THE AREA WITH
STORMS YESTERDAY WITH SOME ISOLATED REPORTS
OF SLIGHTLY LARGER HAIL.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
740 AM MDT TUE JUN 28 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 AM HEAVY RAIN 1 ENE VALLECITO 37.38N 107.58W
06/27/2022 M1.50 INCH LA PLATA CO CO-OP OBSERVER
CO-OP OBSERVER STATION BFDC2 BAYFIELD 10 N.
0800 AM HEAVY RAIN 4 SSE PAGOSA SPRINGS 37.21N 106.98W
06/27/2022 M1.37 INCH ARCHULETA CO COCORAHS
COCORAHS STATION CO-AU-43 PAGOSA SPRINGS 4.5
SSE.
0800 AM HEAVY RAIN 5 W PAGOSA SPRINGS 37.26N 107.11W
06/27/2022 M1.36 INCH ARCHULETA CO COCORAHS
COCORAHS STATION CO-AU-30 PAGOSA SPRINGS
4.9W.
0800 AM HEAVY RAIN 3 N CHIMNEY ROCK 37.25N 107.18W
06/27/2022 M1.16 INCH ARCHULETA CO COCORAHS
COCORAHS STATION CO-AU-33 CHIMNEY ROCK 3N.
0800 AM HEAVY RAIN 8 WNW PAGOSA SPRINGS 37.34N 107.15W
06/27/2022 M1.10 INCH ARCHULETA CO COCORAHS
COCORAHS STATION CO-AU-53 PAGOSA SPRINGS 8.5
WNW.
0800 AM HEAVY RAIN 2 SSW PAGOSA SPRINGS 37.25N 107.03W
06/27/2022 M1.05 INCH ARCHULETA CO COCORAHS
COCORAHS STATION CO-AU-26 PAGOSA SPRINGS
1.6SSW.
0800 AM HEAVY RAIN 5 ESE PAGOSA SPRINGS 37.24N 106.93W
06/27/2022 M1.01 INCH ARCHULETA CO COCORAHS
COCORAHS STATION CO-AU-56 PAGOSA SPRINGS 5.3
ESE.
0800 AM HEAVY RAIN 4 ENE MANCOS 37.37N 108.24W
06/27/2022 M0.81 INCH MONTEZUMA CO COCORAHS
COCORAHS STATION CO-MZ-46 MANCOS 3ENE.
0800 AM HEAVY RAIN 1 SSE TRIMBLE 37.39N 107.85W
06/27/2022 M0.75 INCH LA PLATA CO COCORAHS
COCORAHS STATION CO-LP-34 DURANGO 7.1N.
0800 AM HEAVY RAIN 1 ESE CRESTED BUTTE 38.87N 106.97W
06/27/2022 M0.75 INCH GUNNISON CO COCORAHS
COCORAHS STATION CO-GN-70 CRESTED BUTTE 0.5
ESE.
0800 AM HEAVY RAIN 1 E HERMOSA 37.42N 107.83W
06/27/2022 M0.72 INCH LA PLATA CO COCORAHS
COCORAHS STATION CO-LP-110 DURANGO 9.4 NNE.
&&The national radar mosaic for the moment the first event began.
1 funnel cloud. Local standard time, as filed.
A funnel cloud was spotted from Monticello looking towards the Abajo Mountains.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Utah in 2022Every state in 2022This day in weather historyWarnings in Utah, June 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1025847.